Illinois, 2007

Hail and Damaging Wind in Illinois, March 31, 2007

March 31, 2007 · NWS LSX · 2 events in 1 county or zone

A large squall line formed ahead of a weak cold front. As the storms moved east across Missouri and Illinois, numerous reports of large hail and damaging winds were received, including an EF0 tornado in the city of St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A large squall line formed ahead of a weak cold front. As the storms moved east across Missouri and Illinois, numerous reports of large hail and damaging winds were received, including an EF0 tornado in the city of St. Louis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 31, 1:48 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 31, 1:48 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT SAT MAR 31 2007

.DISCUSSION...
MAIN CONCERN DEALS WITH CHANCES FOR SEVERE WEATHER THROUGH THIS
EVENING OVER THE AREA WITH A TORNADO WATCH CURRENTLY IN EFFECT
UNTIL 9 PM OVER THE NRN COUNTIES OF THE CWA. NARROW LINE OF TSRA
IS MOVG EWD WITH ISOLD TSRA THAT IS DEVELOPING AHEAD OF THE LINE.
EXPECT THIS MODE TO BE PREDOMINANT THROUGH THE EVENING HOURS GIVEN
RELATIVELY WEAK INSTABILITY/HIGH SHEAR ENVIRONMENT AND THE
ALIGNMENT OF THE SHEAR VECTORS WITH THE COLD FRONT. GIVEN THE
IMPRESSIVE LOW AND DEEP LAYER SHEAR...SHOULD SEE A FEW SUPERCELLS
WITH ATTENDANT SMALL RISK OF TORNADOES AS THIS LINE MOVES EWD
INTO SLIGHTLY HIGHER DEWPOINT AXIS AND BACKED WINDS. FRONT SHOULD
SWEEP EAST OF AREA BY LATE THIS EVENING ENDING TSRA...BUT HAVE
SLGT CHC OF SHRA OVER NRN HALF OF CWA OVERNIGHT AND SUNDAY AS
BOTH THE GFS/NAM HINTS AT ISOLD SHRA WRAPPING AROUND THE SRN
PERIPHERY OF THE UPPER LOW.

GFS/NAM LOOK TO BE IN RELATIVELY GOOD AGREEMENT WITH CURRENT STORM
SYSTEM LIFTING OUT AND ANOTHER TROUGH DIGGING SEWD AND CLOSING OFF
OVER THE UPPER MIDWEST BY TUESDAY.  NOT MUCH COOL DOWN AFTER
TONIGHTS FRONT WITH AIRMASS OF PACIFIC ORIGIN.  WINDS WILL BE
WESTERLY TOMORROW AND SOUTHWESTERLY ON MONDAY WITH 850MB TEMPS OF +4
TO +8C TOMORROW AND +12 TO +16C ON MONDAY.  TEMPERATURES MAY GET
HELD DOWN OVER THE NRN HALF OF THE CWA TOMORROW GIVEN MORE CLOUDS.
JUST USED BLEND OF GFS AND NAM MOS GUIDANCE TO TEMPS.

HAVE LIMITED CHC OF TSRA TO JUST THE NRN PART OF THE CWA OVERNIGHT
MONDAY NIGHT AS LOW LEVEL JET INCREASES CAUSING INCREASE IN LOW
LEVEL CONVERGENCE AND MOISTURE TRANSPORT INTO AREA.  LOOKS LIKE A
DECENT CHANCE OF TSRA ON TUESDAY/TUESDAY EVENING AS LARGE SCALE
LIFT AND SFC CONVERGENCE WILL BE ACTING ON MLCAPES IN THE
1500-2500 J/KG RANGE. DEEP LAYER SHEAR OF 30-45 KTS AND
ORIENTATION OF COLD FRONT SUGGEST POTENTIAL FOR SVR MULTICELL
LINE/POSSIBLE SUPERCELLS.

IN THE EXTENDED RANGE (WED-NEXT SAT)...UPPER FLOW WILL UNDERGO
SIGNIFICANT AMPLIFICATION BY LATE IN THE WEEK...WITH A LONGWAVE
TROUGH IN THE EAST AND A RIDGE OVER THE WEST.  THIS WILL FINALLY
MEAN A BIG CHANGE IN TEMPERATURES...GOING FROM WELL ABOVE NORMAL TO
BELOW NORMAL. MOST OF THE MODELS SEEM IN REASONABLE AGREEMENT WITH
THE OVERALL PATTERN...THOUGH THE ECWMF IS FASTER AND NOT AS DEEP
WITH THE UPPER TROUGH BY LATE IN THE WEEK. MODELS GENERALLY AGREE
THAT SFC HIGH WILL BUILD DOWN INTO THE REGION BEHIND THE LATE
TUESDAY FRONT. NOT SEEING MUCH SUPPORT FOR ANY PRECIPITATION THE
REST OF THE WEEK IN THE NWLY FLOW ALOFT SO HAVE GONE DRY. GFS
ENSEMBLE MOS AT KSTL HAS BEEN WARMING WITH EACH RUN THRUOUGH
TUESDAY...BUT ACTUALLY HAS BEEN COOLING BIT FOR WEDNESDAY AND
THURSDAY WHICH INCREASES CONFIDENCE GIVEN RECENT WEEK RUNS OF
TRYING TO COOL THINGS DOWN TOO QUICKLY.  TEMPERATURES GENERALLY
FOLLOW A BLEND OF GFS ENSEMBLE MOS...NCEP GUIDANCE AND
PERSISTENCE.

BRITT

&&

.AVIATION...
FOR THE 18Z TAFS...CDFNT/DRYLN EXTDG FM SFC LOW OVR NERN KS S THRU
ERN OK WL MOVE EWD THRU THE CWA THIS AFTN AND THIS EVNG. A THIN LN
OF CONVECTION HAD RECENTLY DVLPD FM JUST SW OF SZL TO JUST E OF
JLN. WILL FCST A COUPLE OF HRS OF TSRA AT THE TAF SITES THIS AFTN
INTO THIS EVNG. WILL INCLUDE A TEMPO GRP OF TSRA IN COU DURING THE
EARLY TO MID AFTN HRS...AND DURING THE LT AFTN AND EARLY EVNG HRS
IN UIN...STL AND SUS. WILL ALSO FCST SCT-BKN CUMULUS CLOUDS AT
3000-4000 FT THIS AFTN ALONG WITH A MID LVL CLOUD CEILING. STG AND
GUSTY SLY SFC WNDS WILL GRADUALLY VR ARND TO A SWLY DIRECTION BHND
THE CDFNT/DRYLN. LOW LVL CLOUDS WILL CLR OUT BHND THE CDFNT/DRYLN
THIS EVNG. LOOKING AT MDL RH PROGS IT APRS THAT THERE WILL BE MID
LVL CLOUDINESS LT TGT AND EARLY SUN MRNG AHD OF A RELATIVELY WK
SHRTWV TROF MOVG EWD THRU THE CWA. MDLS GENERATE SOME QPF WITH
THIS FEATURE MAINLY BTWN 06Z SUN AND 12Z SUN BUT WILL LIKELY LEAVE
TAFS DRY FOR NOW LT TGT AND SUN MRNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 31, 3:27 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
427 PM CDT SAT MAR 31 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
427 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AS A COLD FRONT
MOVES FROM WEST TO EAST ACROSS MISSOURI AND ILLINOIS. THESE SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ISOLATED TORNADOES...
LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL MOVE EAST OF THE
AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDTIONAL STRONG THUNDERSTORMS ARE POSSBILE OVER THE AREA ON
TUESDAY AND TUESDAY EVENING AS ANOTHER FRONT MOVES ACROSS THE
MIDWEST.

AFTER A STRETCH OF UNSEASONABLY WARM WEATHER...MUCH COOLER WEATHER
IS EXPECTED TO MOVE INTO THE AREA BEHIND A COLD FRONT ON TUESDAY
NIGHT. FROST IS POSSIBLE LATE NEXT WEEK AS OVERNIGHT LOWS ARE
EXPECTED TO FALL INTO THE LOWER TO MIDDLE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY EARLY THIS EVENING.

BRITT

In the hours before

Local storm report, Mar 31, 2:00 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             SHELBINA                39.69N 92.04W
03/31/2007  M0.75 INCH       SHELBY             MO   TRAINED SPOTTER

            PENNY SIZE HAIL WITH STRONG WINDS.

&&

BRITT
Local storm report, Mar 31, 2:07 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     SHELBINA                39.69N 92.04W
03/31/2007                   SHELBY             MO   TRAINED SPOTTER

            LIGHT POLE DOWN ON WEST ELM STREET IN THE CITY LIMITS.

&&

BRITT
Local storm report, Mar 31, 3:08 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             STEFFENVILLE            39.97N 91.88W
03/31/2007  E0.75 INCH       LEWIS              MO   CO-OP OBSERVER

            DIME SIZE HAIL.

0358 PM     HAIL             7 NNW MONTICELLO        40.12N 88.63W
03/31/2007  E0.75 INCH       PIATT              IL   PUBLIC

            DIME SIZE HAIL REPORTED IN WILLIAMSTOWN.

&&

BRITT
Local storm report, Mar 31, 3:12 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             7 NNW MONTICELLO        40.21N 91.76W
03/31/2007  E0.75 INCH       LEWIS              MO   PUBLIC

            DIME SIZE HAIL REPORTED IN WILLIAMSTOWN.

&&

BRITT

The radar

The Quad Cities radar (KDVN), 173 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Adams

When
March 31, 3:57 PM CST
Where
Adams County, Lima
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.180, -91.380

Hail, Adams

When
March 31, 4:50 PM CST
Where
Adams County, 2 mi NW of Clayton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.050, -90.977

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19896, 19897.